Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 21, 2020, 4:13 AM CDT for Stearns County, Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2020, 4:13 AM CDT (09:13 UTC)
- Expired
- Jul 21, 2020, 5:15 AM CDT
- In force
- 62 min
- Issued by
- NWS Twin Cities, MN
County Stearns County, MN
The radar
The Minneapolis radar (KMPX), 88 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1712 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
169
WWUS83 KMPX 210913
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
413 AM CDT Tue Jul 21 2020
MNZ049-057-058-211015-
Stearns-Kandiyohi-Meeker-
413 AM CDT Tue Jul 21 2020
...A LINE OF STORMS WILL AFFECT NORTHERN MEEKER...SOUTHEASTERN
STEARNS AND NORTHEASTERN KANDIYOHI COUNTIES...
At 413 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Richmond to near
Paynesville to Spicer. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
St. Cloud, Waite Park, St. Joseph, Cold Spring, Collegeville,
Rockville, Paynesville, Richmond, New London, Spicer, Watkins and
Kimball.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 157 and 178.
U.S. Highway 71 between mile markers 129 and 132.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4556 9415 4550 9415 4543 9405 4535 9410
4530 9417 4532 9419 4531 9425 4516 9426
4520 9508 4531 9489 4546 9481 4555 9480
4562 9421
TIME...MOT...LOC 0913Z 265DEG 32KT 4548 9469 4532 9473 4522 9496
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 21, 3:34 AM CDT, 39 minutes earlier.
Area forecast discussion, Jul 21, 3:34 AM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 334 AM CDT Tue Jul 21 2020 .SHORT TERM...(Today through Wednesday) Issued at 333 AM CDT Tue Jul 21 2020 A low-amplitude shortwave trough will pivot from the NoDak across the upper MS Valley in conjunction with a surface warm front/cold front passing across the area. Showers and thunderstorms will continue to develop through the evening hours as the trough moves across Minnesota and Wisconsin. Temperatures will struggle to get into the upper 70s with extensive stratus cloud cover limiting daytime heating and thus the convective instability. Portions of east central MN and west central WI remain in a marginal risk for severe storms today, although SPC suggests that observational data through the morning will be crucial to determine if an upgrade is warranted. This seems appropriate given the high shear/low CAPE scenario that is conditional on diurnal destabilization. The limited mid-level lapse rates support a marginal severe wind/hail threat, but given the triple point passing over us during peak heating we cannot rule out any severe weather hazards, including brief tornadoes. Overnight will dry out post-FROPA and will lead to another pleasant day on Wednesday. .LONG TERM...(Wednesday night through Monday) Issued at 333 AM CDT Tue Jul 21 2020 More of the same in the long term, with only minor changes to the upper pattern expected. Upper ridging still looks to build across central NOAM this weekend, which will spell a return to dangerous levels of heat and humidity. Early next week, h5 mean ensemble pattern shows the ridge axis shifting west a bit, giving us more of a northwest flow component and some hope for some relief from the heat and humidity. Storm chances look best Thursday night into Friday with the arrival of a warm front, then again Saturday night through Sunday with the potential passage of a cold front. For Thursday, models continue their trend of that day being dry, as dry air at h85 from Wednesday's high remains in place, with best moisture transport and WAA remaining out across the Dakotas. NBM with this cycle did reduce PoPs from the previous forecast, but the NBM continues to look overly generous with PoPs Thursday/Thursday night, so reduced those PoPs further, closer to a blend of the 00z consRAW. Stayed with NBM PoPs for Friday, but they came in lower as well. Best forcing on Friday is off to our north, but with the warm front lifting across the area on Friday, there's at least something you can use to support a PoP mention. For the weekend, confidence is increasing in another round of dangerous heat, with heat indices likely topping the 100 degree mark for at least Saturday, as highs push into the 90s with dewpoints well into the uncomfortable territory of the mid/upper 70s. Forecast soundings from the GFS show rather stout capping in place near 825 mb (temp near 22 C), so this will limit convection in the absence of any forcing. Primary forcing for convection this weekend will come in the form of cold front. Though models disagree on exact timing of this front, they all give some flavor of Sunday featuring a FROPA, which lines up with what the wind forecast from the NBM has. This looks like another good setup for getting severe linear convection, with steep mid-level lapse rates and CAPE values that could start flirting with the 5000+ j/kg mark. Next week, models do show a more northwest flow eventually taking hold, but how quickly it can push the front and tropical airmass out of here is very much in question. At the very least, early next week is not looking as oppressive as the weekend. It also looks like the focus for convection will shift down to the IA border on Monday, with it shifting into IA altogether on Tuesday. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1047 PM CDT Mon Jul 20 2020 Decaying showers will push into central Minnesota overnight. The best chances for showers will be near AXN and STC tonight. MKT, MSP, and RNH could see a few storms develop late Tuesday morning and early afternoon. Cigs will be VFR for much of the night, but some MVFR/IFR cigs are expected in the showers and storms Tuesday. Cigs will rise later Tuesday and scatter out by Tuesday evening. KMSP...No concerns this evening, the showers will decay before reaching the terminal. Convective chances are still of low confidence Tuesday and should be scattered. Therefore, continued with a PROB30 in the most likely window of any potential storms in the 15-19Z timeframe. /OUTLOOK FOR KMSP/ WED...VFR. NW wind 5 kts. THU...VFR. Chc TSRA/MVFR. SE wind 10 kts. FRI...VFR. Chc TSRA/MVFR. SW wind 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...BPH LONG TERM...MPG AVIATION...Borghoff
Hazardous weather outlook, Jul 21, 3:48 AM CDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 348 AM CDT Tue Jul 21 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 220900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 348 AM CDT Tue Jul 21 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. Thunderstorms are expected today across Minnesota, continuing through the evening in west central Wisconsin. A few severe storms will be possible this afternoon, generally along and east of the Interstate 35 corridor. Hail, damaging winds, and a brief tornado will all be possible. In addition, heavy rainfall will be possible with storms through this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There are occasional chances for thunderstorms from Thursday night through Monday. The threat for severe weather any of these days is low at this time. Heat and humidity will return by this weekend, with afternoon heat indices near or exceeding 100 degrees possible Friday through Sunday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon across eastern Minnesota and west central Wisconsin.
In the hours before
Special weather statement, Jul 21, 4:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
413 AM CDT Tue Jul 21 2020
MNZ049-057-058-211015-
Stearns-Kandiyohi-Meeker-
413 AM CDT Tue Jul 21 2020
...A LINE OF STORMS WILL AFFECT NORTHERN MEEKER...SOUTHEASTERN
STEARNS AND NORTHEASTERN KANDIYOHI COUNTIES...
At 413 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Richmond to near
Paynesville to Spicer. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
St. Cloud, Waite Park, St. Joseph, Cold Spring, Collegeville,
Rockville, Paynesville, Richmond, New London, Spicer, Watkins and
Kimball.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 157 and 178.
U.S. Highway 71 between mile markers 129 and 132.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4556 9415 4550 9415 4543 9405 4535 9410
4530 9417 4532 9419 4531 9425 4516 9426
4520 9508 4531 9489 4546 9481 4555 9480
4562 9421
TIME...MOT...LOC 0913Z 265DEG 32KT 4548 9469 4532 9473 4522 9496The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:31 PM CDT | Special Weather Statement | MPX | Chisago | 29 min |
| Jul 21, 2:38 PM CDT | Special Weather Statement | MPX | Faribault | 22 min |
| Jul 21, 2:59 PM CDT | Special Weather Statement | MPX | Chisago | 31 min |
| Jul 21, 3:59 PM CDT | Special Weather Statement | MPX | Polk | 31 min |
| Jul 21, 4:31 PM CDT | Special Weather Statement | MPX | Polk | 44 min |
| Jul 21, 5:15 PM CDT | Special Weather Statement | MPX | Polk | 60 min |
| Jul 21, 5:39 PM CDT | Special Weather Statement | MPX | Barron | 51 min |
| Jul 21, 5:39 PM CDT | Tornado Warning | MPX | Barron | 36 min |
| Jul 21, 5:42 PM CDT | Tornado Warning | MPX | Barron, Dunn | 33 min |
| Jul 21, 6:14 PM CDT | Tornado Warning | MPX | Barron | 3 min |
| Jul 21, 6:15 PM CDT | Tornado Warning | MPX | Dunn | 60 min |
| Jul 21, 6:15 PM CDT | Tornado Warning | MPX | Barron | 45 min |
| Jul 21, 6:23 PM CDT | Tornado Warning | MPX | Barron | 52 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.